Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 182, NWS Springfield, MO

July 16, 2013Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2013, 4:19 PM CDT for Barry County, Stone County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 4:19 PM CDT (21:19 UTC)
Expired
Jul 16, 2013, 4:45 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KSGF 162119
SVRSGF
MOC009-209-162145-
/O.NEW.KSGF.SV.W.0182.130716T2119Z-130716T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  WEST CENTRAL STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 445 PM CDT

* AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  GALENA...AND MOVING NORTHWEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELSEY...GALENA...JENKINS...MADRY AND WHEELERVILLE.

THIS WARNING ALSO INCLUDES TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3686 9381 3692 9361 3681 9345 3668 9360
TIME...MOT...LOC 2119Z 134DEG 14KT 3681 9361

HAIL...0.88IN
WIND...60MPH

$$

DSA
2 follow-up statements
677 
WWUS53 KSGF 162133
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT TUE JUL 16 2013

MOC009-209-162145-
/O.CON.KSGF.SV.W.0182.000000T0000Z-130716T2145Z/
BARRY MO-STONE MO-
433 PM CDT TUE JUL 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
STONE AND NORTHEASTERN BARRY COUNTIES UNTIL 445 PM CDT...

AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEASTERN
BARRY COUNTY...AND MOVING NORTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JENKINS...MADRY AND WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3686 9381 3692 9361 3684 9355 3671 9361
      3677 9370
TIME...MOT...LOC 2133Z 134DEG 14KT 3685 9366

HAIL...0.88IN
WIND...60MPH

$$
975 
WWUS53 KSGF 162143
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT TUE JUL 16 2013

MOC009-209-162153-
/O.EXP.KSGF.SV.W.0182.000000T0000Z-130716T2145Z/
BARRY MO-STONE MO-
443 PM CDT TUE JUL 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STONE AND
NORTHEASTERN BARRY COUNTIES WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3686 9381 3692 9361 3684 9355 3671 9361
      3677 9370
TIME...MOT...LOC 2143Z 134DEG 14KT 3688 9369

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 16, 3:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT TUE JUL 16 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 242 PM CDT TUE JUL 16 2013

CURRENTLY...AN UPPER LEVEL RIDGE IS CENTERED OVER THE SOUTHERN
GREAT LAKES REGION WHILE AN UPPER LEVEL LOW CONTINUES TO
RETROGRADE ALONG THE TEXAS-NEW MEXICO BORDER. WATER VAPOR IMAGERY
CONTINUES TO SHOW MID-UPPER LEVEL MOISTURE STREAMING NORTHWESTWARD
BETWEEN THE TWO SYSTEMS. THERE ALSO APPEARS TO BE A SHORT
WAVE...CURRENTLY MOVING THROUGH WESTERN TENNESSEE...THAT IS ROTATING
AROUND THE UPPER LEVEL RIDGE.

THE INTERACTION BETWEEN THESE SYSTEMS HAS MANAGED TO SET UP SOME
SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THIS
ACTIVITY IS EXPECTED TO PERSIST UNTIL SHORTLY AFTER SUNSET. THOSE
AREAS THAT DO SEE RAIN TODAY COULD ALSO SEE SOME SCATTERED FOG
OVERNIGHT WITH THE MOISTENED BOUNDARY LAYER.

AS THE UPPER LEVEL LOW CONTINUES ITS WESTWARD MOVEMENT ON
WEDNESDAY...SCATTERED DIURNAL STORMS WILL AGAIN BE POSSIBLE.
HOWEVER...THINK THAT THEY WILL BE MORE SCATTERED AND CONFINED TO
THE I-49 CORRIDOR AND WESTWARD.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 242 PM CDT TUE JUL 16 2013

AS THE UPPER LOW CONTINUES ITS SOUTHWESTWARD MOVEMENT...THE EASTERN
RIDGE WILL BEGIN TO EXERT MORE OF AN INFLUENCE OVER THE REGION. BY
THURSDAY...THE RIDGE BEGINS TO FLATTEN OUT EAST TO WEST ACROSS THE
MIDDLE OF THE COUNTRY. THIS WILL DECREASE OUR RAIN CHANCES AND
BEGIN A SLOW WARMING TREND. BY FRIDAY...HIGHS WILL BE IN THE MID
90S WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR THE 100 DEGREE
MARK IN SOME PLACES.

ALSO ON FRIDAY...THE RIDGE BEGINS TO AMPLIFY IN THE WEST WHICH
WILL ALLOW A LONG WAVE TROUGH TO SET UP OVER THE EASTERN U.S. THIS
WILL PUT US INTO NORTHWEST FLOW AND ALLOW A SURFACE COLD FRONT TO
MAKE ITS WAY INTO THE AREA BEGINNING LATE FRIDAY. RAIN CHANCES
WILL INCREASE FROM LATE FRIDAY INTO SUNDAY MORNING. THE
INCREASE IN CLOUDS WILL ALSO MODERATE TEMPERATURES OVER THE
WEEKEND.

AT THIS POINT...THERE IS A DIVERGENCE IN THE MODELS. THE ECMWF
WANTS TO MOVE THE WESTERN RIDGE INTO THE CENTRAL INTO
TUESDAY...WHICH WOULD WARM TEMPERATURES THROUGH TUESDAY. FOR
NOW...HAVE GONE WITH THE GFS SOLUTION WHICH WANTS TO DIG THE LONG
WAVE TROUGH INTO THE OHIO VALLEY. THIS WILL ALLOW A SLOWER WARMING
AS WELL AS BRING RAIN CHANCES BACK INTO THE FORECAST. FOR NOW HAVE
JUST PUT IN LOW POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1210 PM CDT TUE JUL 16 2013

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY
TO MID EVENING HOURS TONIGHT. WILL MAINTAIN MENTION OF VCTS GIVEN
ISOLATED TO SCATTERED COVERAGE. WHILE THE PROBABILITY OF A
THUNDERSTORM DIRECTLY AFFECTING ONE OF THE TERMINALS IS FAIRLY
LOW...IF IT SHOULD...A BRIEF DROP TO MVFR OR IFR CAN BE
EXPECTED...ALONG WITH RATHER GUSTY WINDS.

CONVECTION SHOULD DISSIPATE SHORTLY AFTER SUNSET. SOME FOG AND
PERHAPS EVEN LOW CIGS WILL BE POSSIBLE AGAIN TONIGHT IF RAIN
DIRECTLY AFFECTS A TERMINAL SITE. KBBG WILL PROBABLY HAVE THE BEST
CHANCE FOR SEEING THIS OCCUR...AND WILL CONTINUE TO MONITOR
THROUGH THE AFTERNOON AND EVENING...AND AMEND AS NEEDED.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...BOXELL
LONG TERM...GAEDE
AVIATION...BOXELL
Hazardous weather outlook, Jul 16, 4:12 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT TUE JUL 16 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
412 PM CDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THIS AFTERNOON
  THROUGH THE MID EVENING HOURS. SOME OF THE STRONGER STORMS MAY
  BE CAPABLE OF PRODUCING DOWNBURST WIND GUSTS IN EXCESS OF 50
  MPH.

  AFTERNOON TEMPERATURES WILL LIKELY REACH THE UPPER 80S TO LOW
  90S WITH HEAT INDICES REACHING THE LOW TO MID 90S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
  WEDNESDAY...MAINLY OVER FAR WESTERN MISSOURI INTO EXTREME
  SOUTHEAST KANSAS.

  HEAT INDICES IN THE MIDDLE TO UPPER 90S ON AN AFTERNOON
  BASIS ARE EXPECTED THROUGH THE WORK WEEK.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND INTO
  THE BEGINNING OF NEXT WEEK ALONG AN APPROACHING FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Jul 16, 12:23 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT TUE JUL 16 2013

MOZ102-161800-
BARRY MO-
1223 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARRY COUNTY UNTIL 100
PM CDT...

AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EAGLE ROCK...OR 10 MILES SOUTHEAST OF
CASSVILLE...MOVING NORTHWEST AT 10 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CASSVILLE...EAGLE ROCK...EXETER...
GOLDEN...WASHBURN AND WAYNE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

PEOPLE IN SOUTHERN BARRY COUNTY...INCLUDING TABLE ROCK LAKE AND
ROARING RIVER STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3664 9402 3675 9377 3651 9364 3649 9369
      3649 9389
TIME...MOT...LOC 1723Z 151DEG 7KT 3655 9379

BOXELL
Special weather statement, Jul 16, 3:41 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT TUE JUL 16 2013

MOZ079-080-090-091-095-162115-
CHRISTIAN MO-GREENE MO-POLK MO-WEBSTER MO-DALLAS MO-
341 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...NORTHWESTERN
CHRISTIAN...NORTHWESTERN WEBSTER...SOUTHERN DALLAS AND SOUTHERN POLK
COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
LONG LANE TO OLIVE TO REPUBLIC...MOVING NORTHWEST AT 25 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ASH GROVE...BASSVILLE...BILLINGS...BOIS
D'ARC...BOLIVAR...BRIGHTON...BUFFALO...CAVE SPRINGS...CHARITY...
EBENEZER...ELKLAND...EUDORA...FAIR GROVE...FOOSE...GLIDEWELL...HALF
WAY...LONG LANE...MARCH...MORRISVILLE...NORTHERN SPRINGFIELD...
OLIVE...PLEASANT HOPE...REPUBLIC...SACVILLE...WALNUT GROVE AND
WILLARD.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 109 WILL ALSO BE
IMPACTED BY THESE STORMS.

PEOPLE IN GREENE...NORTHWESTERN CHRISTIAN...NORTHWESTERN WEBSTER...
SOUTHERN DALLAS AND SOUTHERN POLK COUNTIES...INCLUDING REPUBLIC...
FAIR GROVE...SPRINGFIELD...BILLINGS...WILLARD...PLEASANT HOPE...ASH
GROVE...BUFFALO...MORRISVILLE...WALNUT GROVE AND BOLIVAR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3705 9361 3747 9362 3760 9347 3775 9312
      3764 9284 3749 9286 3742 9302 3701 9351
TIME...MOT...LOC 2041Z 117DEG 23KT 3757 9287 3746 9312
          3712 9354
Special weather statement, Jul 16, 4:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT TUE JUL 16 2013

MOZ094-102-103-162145-
BARRY MO-STONE MO-LAWRENCE MO-
411 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARRY...NORTHWESTERN
STONE AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 445 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELSEY...OR 13 MILES SOUTHEAST OF
AURORA...MOVING NORTHWEST AT 15 MPH. SMALL HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CRANE...ELSEY...GALENA...HURLEY...MADRY...
PLEASANT RIDGE AND WHEELERVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TABLE
ROCK LAKE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3692 9382 3701 9361 3700 9360 3700 9353
      3685 9339 3671 9362
TIME...MOT...LOC 2110Z 134DEG 14KT 3685 9355

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:23 PM CDTSpecial Weather StatementSGFBarry37 min
Jul 16, 3:41 PM CDTSpecial Weather StatementSGFDallas, Greene, Polk34 min
Jul 16, 4:11 PM CDTSpecial Weather StatementSGFStone34 min
Jul 16, 4:26 PM CDTSpecial Weather StatementSGFChristian34 min
Jul 16, 4:42 PM CDTSpecial Weather StatementSGFTaney33 min
Jul 16, 4:57 PM CDTSpecial Weather StatementSGFChristian18 min
Jul 16, 5:07 PM CDTSpecial Weather StatementSGFStone23 min
Jul 16, 5:48 PM CDTSpecial Weather StatementSGFDouglas27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.